Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 49, NWS Duluth, MN

June 27, 2005Aitkin County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at Jun 27, 2005, 3:29 PM CDT for Aitkin County, Minnesota. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2005, 3:29 PM CDT (20:29 UTC)
Expired
Jun 27, 2005, 4:19 PM CDT
In force
50 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Aitkin County, MN

The radar

The Duluth radar (KDLH), 97 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 3:31 PM CDTTSTM WND DMGS Hill City, MNTREES DOWN
Jun 27, 3:33 PM CDTHAIL 0.752 E Hill City, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 1:25 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.5 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2005-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 500 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2005-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
500 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1546 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDLH 272029
SVRDLH
MNC001-272115-
/O.NEW.KDLH.SV.W.0049.050627T2029Z-050627T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
329 PM CDT MON JUN 27 2005

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AITKIN COUNTY IN EAST CENTRAL MINNESOTA

* UNTIL 415 PM CDT

* AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE     
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE  
  ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF GRAND   RAPIDS TO 29 
  MILES NORTHEAST OF BRAINERD...AND MOVING EAST AT 30   MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  WAUKENABO BY 335 PM CDT
  PALISADE BY 350 PM CDT
  JACOBSON BY 355 PM CDT

THESE ARE DANGEROUS STORMS. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS AND DESTRUCTIVE HAIL. PEOPLE OUTSIDE 
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT 
AWAY FROM WINDOWS.

LAT...LON 4702 9375 4661 9374 4661 9311 4701 9307

$$

SCW
3 follow-up statements
000 
WWUS53 KDLH 272034
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
333 PM CDT MON JUN 27 2005

MNC001-272115-
/O.CON.KDLH.SV.W.0049.000000T0000Z-050627T2115Z/
NORTHERN AITKIN MN-
333 PM CDT MON JUN 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM CDT FOR
NORTHERN AITKIN COUNTY...

AT 330 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE 
THUNDERSTORMS DOWNING TREES ALONG HIGHWAY 169 JUST SOUTH OF HILL 
CITY...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE 
LOCATED ALONG A LINE EXTENDING FROM 14 MILES SOUTH OF GRAND RAPIDS 
TO 31 MILES NORTHEAST OF BRAINERD...MOVING EAST AT 30 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WALDECK BY 340 PM CDT
  PALISADE BY 345 PM CDT
  JACOBSON BY 350 PM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT MONDAY
EVENING FOR NORTHEASTERN MINNESOTA AND NORTHWEST WISCONSIN.

LAT...LON 4702 9375 4661 9374 4661 9311 4701 9307

$$

SCW
000 
WWUS53 KDLH 272042
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
340 PM CDT MON JUN 27 2005

MNC001-272115-
/O.CON.KDLH.SV.W.0049.000000T0000Z-050627T2115Z/
NORTHERN AITKIN MN-
340 PM CDT MON JUN 27 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 415 PM CDT FOR
NORTHERN AITKIN COUNTY...

AT 335 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 15 MILES SOUTH OF GRAND RAPIDS TO 32 MILES NORTHEAST 
OF BRAINERD...MOVING NORTHEAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  WAUKENABO BY 345 PM CDT
  PALISADE BY 355 PM CDT
  JACOBSON BY 415 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS DOWNING 
TREES NEAR HILL CITY. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND 
STAY AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM CDT MONDAY
EVENING FOR NORTHEASTERN MINNESOTA AND NORTHWEST WISCONSIN.

LAT...LON 4702 9375 4661 9374 4661 9311 4701 9307

$$

SCW
000 
WWUS53 KDLH 272053
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
353 PM CDT MON JUN 27 2005

WIC099-272103-
/O.CAN.KDLH.SV.W.0050.000000T0000Z-050627T2100Z/
PRICE WI-
353 PM CDT MON JUN 27 2005

...THE SEVERE THUNDERSTORM WARNING FOR PRICE COUNTY IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED PRICE COUNTY. 
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 4574 9028 4561 9010 4588 8962 4604 8984

$$

GSF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:47 PM CDT, 42 minutes earlier.

Area forecast discussion, Jun 27, 2:47 PM CDT, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
247 PM CDT MON JUN 27 2005

.DISCUSSION...WILL BE BRIEF WITH SEVERE TSRA ALREADY UNDERWAY. SFC
COLD FRONT MOVING THROUGH THE WESTERN PORTION OF THE FA WITH SEVERE
TSRA DEVELOPING RIGHT ALONG THE FRONT. THIS IS ALSO IN THE THETA-E
RIDGE AXIS WHERE BEST INSTABILITY IS LOCATED. THE FRONT WILL
CONTINUE THROUGH THE FA THIS EVENING AND SHOULD EXIT THE WI FA
AROUND MIDNIGHT. TSRA WILL OVERSPREAD THE FA THIS EVENING AND THEN
DIMINISH FROM W TO E OVERNIGHT. THE FRONT STALLS OUT NEAR THE SE
CORNER OF THE WI FA...AND WILL LEAVE A SMALL POP THERE. A SFC HIGH
BUILDS INTO THE FA BEHIND THE FRONT TUESDAY AND LASTS THROUGH TUESDAY
NIGHT. NEXT ROUND OF TSRA ON TAP FOR WEDNESDAY AHEAD OF THE NEXT
COLD FRONT PROGGED TO MOVE TOWARD THE FA.

.AVIATION...SHOWERS AND THUNDERSTORMS WILL BE LIKELY THIS AFTERNOON
AND EVENING AS A COLD FRONT CROSSES THE REGION. THIS THUNDERSTORM
ACTIVITY WILL HAVE IFR-MVFR CIGS AND VSBYS ASSOCIATED WITH
IT...ALONG WITH THE POTENTIAL OF DAMAGING WINDS...LARGE HAIL AND
FREQUENT LIGHTNING. BEHIND THE FRONT...CEILINGS WILL BE IFR-MVFR
TONIGHT AND TUESDAY MORNING.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...

MN...NONE.
WI...NONE.

GSF/KFM/STEWART
Hazardous weather outlook, Jun 27, 8:35 AM CDT, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
835 AM CDT MON JUN 27 2005

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-281230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
835 AM CDT MON JUN 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN

...A THREAT OF SEVERE THUNDERSTORMS WILL CONTINUE TODAY THROUGH
THURSDAY...

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. THE MAIN
THREAT WILL BE LARGE HAIL AND DAMAGING WIND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
TUESDAY AND WEDNESDAY. THE MAIN THREATS EACH DAY WILL BE LARGE HAIL
AND DAMAGING WIND. SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE
AREA THURSDAY. THUNDERSTORMS WILL RETURN SATURDAY NIGHT AND CONTINUE
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT
ACROSS NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

EOM/GSF

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:16 PM CDTSevere Thunderstorm WarningDLHAitkin44 min
Jun 26, 11:46 PM CDTSevere Thunderstorm WarningDLHKoochiching49 min
Jun 27, 1:29 PM CDTSevere Thunderstorm WarningDLHCass46 min
Jun 27, 1:52 PM CDTSevere Thunderstorm WarningDLHItasca53 min
Jun 27, 2:16 PM CDTSevere Thunderstorm WarningDLHCass21 min
Jun 27, 3:13 PM CDTSevere Thunderstorm WarningDLHSaint Louis47 min
Jun 27, 3:37 PM CDTSevere Thunderstorm WarningDLHItasca28 min
Jun 27, 4:01 PM CDTSevere Thunderstorm WarningDLHSaint Louis43 min
Jun 27, 4:13 PM CDTSevere Thunderstorm WarningDLHSaint Louis21 min
Jun 27, 4:17 PM CDTSpecial Marine WarningDLH88 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.